Alert archive / Texas / Red Flag Warnings in 2009
Red Flag Warning 9, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Feb 20, 2009, 4:05 AM CST for 8 counties in Texas. It took effect at Feb 20, 2009, 12:00 PM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2009, 4:05 AM CST (10:05 UTC)
- In effect from
- Feb 20, 2009, 12:00 PM CST
- Expired
- Feb 20, 2009, 8:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Borden County, TX, Dawson County, TX, Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Scurry County, TX
The radar
The Midland/Odessa radar (KMAF), 78 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3042 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KMAF 201005 RFWMAF RED FLAG WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 405 AM CST FRI FEB 20 2009 ...RED FLAG WARNING IN EFFECT FOR THE GUADALUPE MOUNTAINS AND EASTERN PERMIAN BASIN... .UNSEASONABLY WARM TEMPERATURES IN COMBINATION WITH LOW RELATIVE HUMIDITIES AND INCREASING WINDS WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS ACROSS THE GUADALUPE MOUNTAINS AND EASTERN PERMIAN BASIN THIS AFTERNOON AND EARLY THIS EVENING. WITH PROLONGED DROUGHT CONDITIONS PERSISTING ACROSS THE REGION ALONG WITH STRENGTHENING WINDS...NEW AND EXISTING FIRES WILL HAVE THE POTENTIAL FOR RATHER QUICK GROWTH AND SPREAD. NMZ114-TXZ258-202100- /O.UPG.KMAF.FW.A.0009.090220T1800Z-090221T0200Z/ /O.NEW.KMAF.FW.W.0009.090220T1800Z-090221T0200Z/ GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS- 305 AM MST FRI FEB 20 2009 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. INCREASING SOUTHWESTERLY WINDS OF 20 TO 25 MPH IN COMBINATION WITH HIGH FIRE DANGER AND LOW RELATIVE HUMIDITIES BELOW 15 PERCENT WILL LEAD TO DANGEROUS FIRE WEATHER CONDITIONS THIS AFTERNOON GENERALLY AT ELEVATIONS LOWER THAN 6000 FEET. MEMBERS OF THE LOCAL FIRE WEATHER WEATHER COMMUNITY SHOULD BE PREPARED FOR POTENTIAL ELEVATED FIRE WEATHER CONDITIONS THIS AFTERNOON. AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS WIND-DRIVEN WILDFIRES. && $$ TXZ046>048-051>053-062-063-202100- /O.NEW.KMAF.FW.W.0009.090220T1800Z-090221T0000Z/ DAWSON-BORDEN-SCURRY-MARTIN-HOWARD-MITCHELL-MIDLAND-GLASSCOCK- 405 AM CST FRI FEB 20 2009 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING. INCREASING SOUTHWESTERLY WINDS OF 20 TO 25 MPH IN COMBINATION WITH HIGH FIRE DANGER AND LOW RELATIVE HUMIDITIES BELOW 15 PERCENT WILL LEAD TO DANGEROUS FIRE WEATHER CONDITIONS THIS AFTERNOON. MEMBERS OF THE LOCAL FIRE WEATHER WEATHER COMMUNITY SHOULD BE PREPARED FOR POTENTIAL ELEVATED FIRE WEATHER CONDITIONS THIS AFTERNOON. AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS WIND-DRIVEN WILDFIRES. && $$
3 follow-up statements
000 WWUS84 KMAF 202051 RFWMAF RED FLAG WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 251 PM CST FRI FEB 20 2009 ...RED FLAG WARNING CONTINUES FOR THE GUADALUPE MOUNTAINS AND THE EASTERN PERMIAN BASIN FOR DRY AND WINDY CONDITIONS AND VERY HIGH DANGER... .UNSEASONABLY WARM TEMPERATURES IN COMBINATION WITH LOW RELATIVE HUMIDITY VALUES AND INCREASING WINDS WILL CONTINUE TO BRING CRITICAL FIRE WEATHER CONDITIONS ACROSS THE GUADALUPE MOUNTAINS AND THE EASTERN PERMIAN BASIN THIS AFTERNOON AND EARLY THIS EVENING. WITH PROLONGED DROUGHT CONDITIONS PERSISTING ACROSS THE REGION ALONG WITH STRENGTHENING WINDS...NEW AND EXISTING FIRES WILL HAVE THE POTENTIAL FOR RATHER QUICK GROWTH AND SPREAD. TXZ046>048-051>053-062-063-210000- /O.CON.KMAF.FW.W.0009.000000T0000Z-090221T0000Z/ DAWSON-BORDEN-SCURRY-MARTIN-HOWARD-MITCHELL-MIDLAND-GLASSCOCK- 251 PM CST FRI FEB 20 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT ACROSS THE EASTERN PERMIAN BASIN UNTIL 6 PM CST THIS EVENING. SOUTHWESTERLY WINDS OF 15 TO 25 MPH IN COMBINATION WITH VERY HIGH FIRE DANGER AND LOW RELATIVE HUMIDITY VALUES BELOW 15 PERCENT WILL LEAD TO DANGEROUS FIRE WEATHER CONDITIONS THIS AFTERNOON. MEMBERS OF THE LOCAL FIRE WEATHER WEATHER COMMUNITY SHOULD BE PREPARED FOR ELEVATED FIRE WEATHER CONDITIONS THIS AFTERNOON. AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS WIND-DRIVEN WILDFIRES. && $$ NMZ114-TXZ258-210200- /O.CON.KMAF.FW.W.0009.000000T0000Z-090221T0200Z/ GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS- 151 PM MST FRI FEB 20 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT ACROSS THE GUADALUPE MOUNTAINS UNTIL 7 PM MST THIS EVENING. SOUTHWESTERLY WINDS OF 20 TO 30 MPH IN COMBINATION WITH VERY HIGH FIRE DANGER AND LOW RELATIVE HUMIDITY BELOW 15 PERCENT WILL BRING DANGEROUS FIRE WEATHER CONDITIONS THIS AFTERNOON...GENERALLY AT ELEVATIONS LOWER THAN 6000 FEET. MEMBERS OF THE LOCAL FIRE WEATHER WEATHER COMMUNITY SHOULD BE PREPARED FOR ELEVATED FIRE WEATHER CONDITIONS THIS AFTERNOON. AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS WIND-DRIVEN WILDFIRES. && $$
000 WWUS84 KMAF 210005 AAA RFWMAF RED FLAG WARNING...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 605 PM CST FRI FEB 20 2009 ...RED FLAG WARNING CONTINUES FOR THE GUADALUPE MOUNTAINS... .CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE TO DECREASE ACROSS THE EASTERN PERMIAN BASIN EARLY THIS EVENING AS GUSTY SOUTHWEST WINDS DECREASE. HOWEVER...RH WILL IMPROVE LITTLE TONIGHT...WITH POOR TO FAIR RECOVERY AT BEST. THE RED FLAG WARNING FOR THE EASTERN PERMIAN BASIN HAS BEEN ALLOWED TO EXPIRE. RED FLAG CONDITIONS SHOULD BE ONGOING IN THE GUADALUPE MOUNTAINS FOR ANOTHER COUPLE OF HOURS...AND WILL CONTINUE THE WARNING THERE UNTIL EXPIRATION AT 8 PM CST...7 PM MST. TXZ046>048-051>053-062-063-210115- /O.EXP.KMAF.FW.W.0009.000000T0000Z-090221T0000Z/ DAWSON-BORDEN-SCURRY-MARTIN-HOWARD-MITCHELL-MIDLAND-GLASSCOCK- 605 PM CST FRI FEB 20 2009 ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING FOR THE EASTERN PERMIAN BASIN IS NO LONGER IN EFFECT. SOUTHWEST WINDS WILL CONTINUE TO DECREASE EARLY THIS EVENING. HOWEVER...RELATIVE HUMIDITY WILL REMAIN LOW TONIGHT. $$ NMZ114-TXZ258-210200- /O.CON.KMAF.FW.W.0009.000000T0000Z-090221T0200Z/ GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS- 505 PM MST FRI FEB 20 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT FOR THE GUADALUPE MOUNTAINS UNTIL 7 PM MST THIS EVENING. SOUTHWESTERLY WINDS OF 20 TO 30 MPH IN COMBINATION WITH VERY HIGH FIRE DANGER AND LOW RELATIVE HUMIDITY BELOW 15 PERCENT WILL CONTINUE TO BRING DANGEROUS FIRE WEATHER CONDITIONS THROUGH THE EARLY EVENING HOURS...GENERALLY AT ELEVATIONS LOWER THAN 6000 FEET. MEMBERS OF THE LOCAL FIRE WEATHER WEATHER COMMUNITY SHOULD BE PREPARED FOR ELEVATED FIRE WEATHER CONDITIONS THROUGH THE EARLY EVENING HOURS. AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS WIND-DRIVEN WILDFIRES. && $$
000 WWUS84 KMAF 210216 RFWMAF RED FLAG WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 816 PM CST FRI FEB 20 2009 ...RED FLAG WARNINGS FOR THE GUADALUPE MOUNTAINS HAS BEEN ALLOWED TO EXPIRE... .CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE TO DECREASE ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THIS EVENING. ACROSS THE MOUNTAIN AREAS...RELATIVE HUMIDITY VALUES HAVE INCREASED TO ABOVE 15 PERCENT HOWEVER WIND SPEEDS OF 20 TO 25 MPH WILL CONTINUE UNTIL AROUND MIDNIGHT THEN GRADUALLY DECREASE. NMZ114-TXZ258-210330- /O.EXP.KMAF.FW.W.0009.000000T0000Z-090221T0200Z/ GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS- 716 PM MST FRI FEB 20 2009 ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING FOR THE GUADALUPE MOUNTAINS IS NO LONGER IN EFFECT. RELATIVE HUMIDITY VALUES HAVE RISEN TO ABOVE 15 PERCENT. WEST TO SOUTHWEST WINDS OF 20 TO 25 MPH WILL CONTINUE UNTIL MIDNIGHT THEN GRADUALLY DECREASE. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Feb 20, 3:40 AM CST, 25 minutes earlier.
Area forecast discussion, Feb 20, 3:40 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
340 AM CST FRI FEB 20 2009
.DISCUSSION...
A WEST TO NORTHWEST FLOW ALOFT WILL COVER THE MIDDLE OF THE NATION
TODAY WITH AN UPPER LEVEL TROUGH DIGGING ACROSS THE NORTHERN PLAINS.
IN RESPONSE TO THIS FLOW A SURFACE LEE LOW IS FORECAST TO INTENSIFY
ACROSS THE CENTRAL HIGH PLAINS. THE LOW WILL EXTEND SOUTHWARD AS A
TROUGH ALONG THE WEST TEXAS/SOUTHEAST NEW MEXICO BORDER BY THIS
AFTERNOON. A LOW LEVEL THERMAL RIDGE AXIS IS FORECAST ACROSS THE
SAME AREA WHICH SHOULD PUSH HIGH TEMPERATURES SEVERAL DEGREES
ABOVE YESTERDAYS HIGHS. EXPECTING BREEZY SOUTH WINDS BY THIS
AFTERNOON ACROSS THE NORTHERN AND EASTERN PERMIAN BASIN IN THE
BEST SURFACE PRESSURE GRADIENT.
THE AFOREMENTIONED UPPER LOW WILL PUSH A DRY COLD FRONT SOUTH
THROUGH MUCH OF THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO BY
SATURDAY MORNING. THE BRUNT OF THE COLDER AIR WILL PASS WELL NORTH
AND EAST OF THE FORECAST AREA BUT TEMPERATURES SATURDAY AND
SATURDAY NIGHT WILL BE KNOCKED BACK TO WELL BELOW NORMAL VALUES.
TEMPERATURES WILL WARM BACK TO NEAR NORMAL ON SUNDAY AS THE COOL
SURFACE HIGH MOVES OFF TO THE EAST AND THE AIR MASS MODIFIES AS A
LOW LEVEL SOUTHERLY FLOW RETURNS ONCE AGAIN. THE AIR MASS WILL
CONTINUE TO MODIFY ON MONDAY WITH AN UPPER LEVEL AND SURFACE RIDGE
IN PLACE. BY NEXT TUESDAY THROUGH THURSDAY A ZONAL FLOW ALOFT IS
STILL PROGGED RESULTING IN MUCH ABOVE DAYTIME TEMPERATURES WITH
CONSIDERABLE HIGH CLOUDS EXPECTED. WENT WELL ABOVE THE MEXMOS
GUIDANCE GIVEN THE PATTERN AND PROGGED 850 MILLIBAR TEMPERATURE
FORECAST OFF THE GFS40 AND THE ECMWF. SURFACE LEE TROUGH
FORMATION WILL ALSO ENCOURAGE LOW LEVEL THERMAL RIDGING AND AN
INCREASE IN SURFACE WINDS. ANOTHER FRONT IS POSSIBLE BUT STILL
QUESTIONABLE BY NEXT FRIDAY.
&&
.FIRE WEATHER...
DECIDED TO GO AHEAD AND ISSUE A RED FLAG WARNING FOR THE GUADALUPE
MOUNTAINS AND THE NORTHEAST PERMIAN BASIN...NORTH AND EAST OF A
LAMESA...MIDLAND...GARDEN CITY LINE FOR THIS AFTERNOON. 20 TO 25
KNOT SOUTH WINDS ARE PROGGED RIGHT OFF THE DECK IN THE NORTHEAST
BASIN BY 18Z TODAY EAST OF THE SURFACE TROUGH WITH RH/S RAPIDLY
FALLING TO 15 PERCENT OR BELOW. MODERATE WESTERLY MID LEVEL
FLOW AND LOW RH/S WILL PROBABLY PRODUCE AT LEAST LOCAL RED FLAG
CONDITIONS THIS AFTERNOON IN THE GUADALUPE MOUNTAINS.
A STRONG COLD FRONT WILL RESULT IN RAPID WIND SHIFT FROM THE
SOUTHWEST TO THE NORTH LATE TONIGHT AND EARLY SATURDAY. WINDS
WILL INCREASE SIGNIFICANTLY AND BE GUSTY FOR A FEW HOURS BEHIND
THE FRONTAL PASSAGE ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 71 36 52 29 / 0 0 0 0
CARLSBAD NM 74 35 56 29 / 0 0 0 0
DRYDEN TX 71 44 64 33 / 0 0 0 0
FORT STOCKTON TX 77 39 57 33 / 0 0 0 0
GUADALUPE PASS TX 66 38 51 26 / 0 0 0 0
HOBBS NM 73 31 52 27 / 0 0 0 0
MARFA TX 70 28 59 23 / 0 0 0 0
MIDLAND INTL AIRPORT TX 72 35 53 27 / 0 0 0 0
ODESSA TX 72 36 53 28 / 0 0 0 0
WINK TX 76 34 56 27 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM MST THIS
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ.
TX...RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
THE FOLLOWING ZONES... BORDEN...DAWSON...GLASSCOCK...
HOWARD...MARTIN...MIDLAND...MITCHELL...SCURRY.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM MST THIS
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
&&Hazardous weather outlook, Feb 19, 12:33 PM CST, 15 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1233 PM CST THU FEB 19 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-201845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1233 PM CST THU FEB 19 2009 /1133 AM MST THU FEB 19 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE COMBINATION OF LOW AFTERNOON RELATIVE HUMIDITIES...INCREASING SOUTHWESTERLY WINDS...AND HIGH FIRE DANGER WILL LEAD TO ELEVATED FIRE WEATHER CONCERNS ACROSS THE GUADALUPE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO FRIDAY AFTERNOON. ANY FIRES WILL HAVE THE POTENTIAL FOR RAPID SPREAD AND GROWTH...OWING TO RECENT DROUGHT CONDITIONS. A FIRE WEATHER WATCH IS NOW IN AFFECT FOR THE GUADALUPE MOUNTAINS FROM 11 AM MST THROUGH 7 PM MST ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
Nearby
Red Flag Warnings in Texas, 2009Red Flag Warnings in New Mexico, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.